Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Sums of squares in real rings


Authors: José F. Fernando, Jesús M. Ruiz and Claus Scheiderer
Journal: Trans. Amer. Math. Soc. 356 (2004), 2663-2684
MSC (2000): Primary 14P99; Secondary 11E25, 32B10, 32S05
DOI: https://doi.org/10.1090/S0002-9947-03-03438-X
Published electronically: October 8, 2003
MathSciNet review: 2052192
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $A$ be an excellent ring. We show that if the real dimension of $A$ is at least three then $A$ has infinite Pythagoras number, and there exists a positive semidefinite element in $A$ which is not a sum of squares in $A$.


References [Enhancements On Off] (What's this?)

  • [ABR] C. Andradas, L. Bröcker, J.M. Ruiz: Constructible Sets in Real Geometry. Ergeb. Math. Grenzgeb. 33. Berlin Heidelberg New York: Springer Verlag, 1996. MR 98e:14056
  • [BCR] J. Bochnak, M. Coste, M.-F. Roy: Real Algebraic Geometry. Ergeb. Math. Grenzgeb. 36. Berlin Heidelberg New York: Springer-Verlag, 1998. MR 2000a:14067
  • [CaRz] A. Campillo, J.M. Ruiz: Some remarks on pythagorean real curve germs, J. Algebra 128, 271-275 (1990). MR 91b:14072
  • [CEP] J.W.S. Cassels, W.J. Ellison, A. Pfister: On sums of squares and on elliptic curves over function fields. J. Number Theory 3, 125-149 (1971). MR 45:1863
  • [CDLR] M.D. Choi, Z.D. Dai, T.Y. Lam, B. Reznick: The Pythagoras number of some affine algebras and local algebras, J. reine angew. Math. 336, 45-82 (1982). MR 84f:12012
  • [Fe1] J.F. Fernando: Positive semidefinite germs in real analytic surfaces, Math. Ann. 322, 49-67 (2002). MR 2003b:14069
  • [Fe2] J.F. Fernando: On the Pythagoras numbers of real analytic rings, J. Algebra 243, 321-338 (2001). MR 2002g:13051
  • [Fe3] J.F. Fernando: Analytic surface germs with minimal Pythagoras number, Preprint Univ. Complutense, Madrid 2002.
  • [Fe4] J.F. Fernando: Sums of squares in real analytic rings, Trans. Am. Math. Soc. 354, 1909-1919 (2002). MR 2003b:14070
  • [FeRz1] J.F. Fernando, J.M. Ruiz: Positive semidefinite germs on the cone, Pacific J. Math. 205, 109-118 (2002). MR 2003f:14066
  • [FeRz2] J.F. Fernando, J.M. Ruiz: On the Pythagoras numbers of real analytic set germs (in preparation).
  • [JP] T. de Jong, G. Pfister: Local Analytic Geometry. Adv. Lect. Math. Braunschweig/Wiesbaden: Vieweg, 2000. MR 2001c:32001
  • [Mt] H. Matsumura: Commutative Algebra, 2nd edition. London Amsterdam Tokyo: Benjamin, 1980. MR 82i:13003
  • [Ng] M. Nagata: Local Rings. New York London: John Wiley & Sons, 1962. MR 27:5790
  • [Or] J. Ortega: On the Pythagoras number of a real irreducible algebroid curve. Math. Ann. 289, 111-123 (1991). MR 92a:14065
  • [Pf] A. Pfister: Quadratic Forms with Applications to Algebraic Geometry and Topology. London Math. Soc. Lect. Notes 217, Cambridge, 1995. MR 97c:11046
  • [PD] A. Prestel, C.N. Delzell: Positive Polynomials. Monographs in Mathematics. Berlin Heidelberg New York: Springer Verlag, 2001. MR 2002k:13044
  • [Qz] R. Quarez: Pythagoras numbers of real algebroid curves and Gram matrices. J. Algebra 238, 139-158 (2001). MR 2002g:14086
  • [Rz1] J.M. Ruiz: On Hilbert's 17th problem and real Nullstellensatz for global analytic functions. Math. Z. 190, 447-459 (1985). MR 87b:32010
  • [Rz2] J.M. Ruiz: Sums of two squares in analytic rings. Math. Z. 230, 317-328 (1999). MR 2000b:58068
  • [Sch1] C. Scheiderer: Sums of squares of regular functions on real algebraic varieties, Trans. Am. Math. Soc. 352, 1039-1069 (1999). MR 2000j:14090
  • [Sch2] C. Scheiderer: On sums of squares in local rings, J. reine angew. Math. 540, 205-227 (2001). MR 2002j:13031
  • [Sch3] C. Scheiderer: Sums of squares on real algebraic curves, Math. Z. (to appear)
  • [Sch4] C. Scheiderer: Sums of squares on compact real algebraic surfaces (in preparation).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14P99, 11E25, 32B10, 32S05

Retrieve articles in all journals with MSC (2000): 14P99, 11E25, 32B10, 32S05


Additional Information

José F. Fernando
Affiliation: Departamento de Álgebra, Facultad Ciencias Matemáticas, Universidad Complutense de Madrid, 28040 Madrid, Spain
Email: josefer@mat.ucm.es

Jesús M. Ruiz
Affiliation: Departamento de Geometría y Topología, Facultad Ciencias Matemáticas, Universidad Complutense de Madrid, 28040 Madrid, Spain
Email: jesusr@mat.ucm.es

Claus Scheiderer
Affiliation: Institut für Mathematik, Fakultät 4, Universität Duisburg, 47048 Duisburg, Germany
Email: claus@uni-duisburg.de

DOI: https://doi.org/10.1090/S0002-9947-03-03438-X
Received by editor(s): November 5, 2002
Published electronically: October 8, 2003
Additional Notes: All authors were supported by the European Research Training Network RAAG (HPRN-CT-2001-00271). The first and second named authors were also supported by the Spanish Research Project GAAR (BFM-2002-04797)
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society